Alert archive / Ohio / Flash Flood Warnings in 2003
Flash Flood Warning 16, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 14, 2003, 7:17 PM EDT for Vinton County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2003, 7:17 PM EDT (23:17 UTC)
- Expired
- Jun 14, 2003, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Vinton County, OH
The radar
The Cincinnati radar (KILN), 116 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 562 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 142318 FFWRLX OHC163-150215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 717 PM EDT SAT JUN 14 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME NORTHERN VINTON COUNTY IN SOUTHEAST OHIO... * UNTIL 1015 PM EDT... * AT 711 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN 8 MILES WEST OF LAKE HOPE STATE PARK...OR ABOUT 8 MILES NORTH OF MCARTHUR. * AREAS INCLUDE HUE AND CREOLA. --CALL TO ACTION-- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 10:30 AM EDT, 8 hours 47 minutes earlier.
Area forecast discussion, Jun 14, 10:30 AM EDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1030 AM EDT SAT JUN 14 2003 ******************************************************************** 1030 AM EDT SAT JUN 14 2003 THE SURFACE FRONT WILL SLIDE SLOWLY OVER THE REGION THIS AFTERNOON. A SHORTWAVE WILL APPROACH DURING THE AFTERNOON. THE LIKELY POPS ARE REASONABLE FOR THE WEST AND NORTH WITH CHANCE ELSEWHERE. WITH THE ABUNDANT MOISTURE...HEAVY RAINFALL POSSIBLE WITH THESE. WILL RAISE THE TEMPERATURES A BIT THIS AFTERNOON TO LOWER 80S WEST AND NEAR 80 EAST. .RLX... WV...NONE. OH...NONE. VA...NONE. KY...NONE. .END/ELW ******************************************************************** 310 AM EDT SAT JUN 14 2003 TODAY AND TONIGHT... SAME STORY AGAIN TODAY AS WE REMAIN IN VERY MOIST AIR MASS WITH PRECIPITABLE WATER AROUND 1.5 TO 1.75. THE ONE DIFFERENCE TODAY AS OPPOSED TO PREVIOUS DAYS IS THAT WE WILL HAVE SOME SORT OF FOCUSING MECHANISM TO FOCUS SHOWERS AND THUNDERSTORMS. CURRENTLY A COLD FRONT IS SITUATED FROM SOUTHEAST MICHIGAN ACROSS NORTHERN INDIANA TO A LOW OVER SOUTHEAST ILLINOIS. THIS FRONT IS EXPECTED TO SLIDE SOUTHEAST TODAY AND BY 00Z SUNDAY BE ALIGNED ALONG MY NORTHWEST CWA. NOW THAT THERE IS A FOCUSING MECHANISM FOR CONVECTION...AM A BIT CONCERNED THAT WE COULD SEE SOME PROBLEMS DEVELOP IF THINGS GET ORGANIZED. HPC HAS NORTHWEST CWA IN ISOLATED EXCESSIVE RAINFALL THREAT. HELD OFF ON ANY TYPE OF FLOOD WATCH DUE TO FAIRLY HIGH FFG VALUES IN SOUTHEAST OHIO AND BECAUSE OF THE UNCERTAINTY AS TO HOW THINGS WILL DEVELOP TODAY. DAY SHIFT WILL BE ABLE TO EVALUATE THE THREAT AS STORMS BEGIN TO DEVELOP AND SEE WHERE ANY ORGANIZATION TAKES PLACE. WILL PLAY LIKELY POPS ACROSS SOUTHEAST OHIO INTO NORTHERN WEST VIRGINIA AND CHANCE ELSEWHERE TODAY...AND GO WITH HIGH CHANCE 50 POP EVERYWHERE TONIGHT AS FRONT SLOWLY SLIDES SOUTHEASTWARD. WILL BE ANOTHER MUGGY DAY TODAY AND MILD NIGHT TONIGHT. SUNDAY THROUGH FRIDAY... MODELS IN GENERAL AGREEMENT THAT NORTHERN STREAM SHORT WAVE SWEEPING SOUTHEAST ACROSS SOUTHEAST CANADA...WHICH WAS TO PUSH FRONT AND PRECIPITATION SOUTH OF CWA BY SUNDAY...WILL NOT BE STRONG ENOUGH TO DO THIS. FRONT WILL ONLY PUSH VERY SLOWLY SOUTH THROUGH THE CWA DURING SUNDAY WITH A SERIES OF WEAK UPPER LEVEL DISTURBANCES RIDING ALONG THE FRONT...EACH DISTURBANCE HELPING TO NUDGE IT SOUTHWARD. EXPECT MOST OF THE PRECIP TO SLOWLY END FROM NORTHWEST TO SOUTHEAST ON SUNDAY...AS THE FRONT PRESSES INTO THE SOUTHERN SECTIONS OF THE CWA BY SUNDAY EVENING. THE FRONT WILL THEN STALL JUST SOUTH OF THE CWA SUNDAY NIGHT AND MONDAY...SO WILL KEEP SMALL CHANCE ACROSS THE FAR SOUTHERN PORTION OF THE CWA. BEYOND MONDAY...THE FORECAST GOOD WEATHER IS ALSO IN DOUBT...BUT I HESITATE TO MAKE WHOLESALE CHANGES WHEN THE PATTERN IS IN A TURMOIL. SO WILL KEEP DRY TUESDAY AND WEDNESDAY WITH NEXT FRONT AND PRECIP ON THURSDAY AND FRIDAY. LITTLE CHANGE TO GUIDANCE TEMPERATURES. HC/JMV ******************************************************************** 1000 PM EDT FRI JUN 13 2003 WILL UPDATE FORECAST TO LOWER POPS AND WINDS TONIGHT. RPY ******************************************************************** 245 PM EDT FRI JUN 13 2003 ...TONIGHT AND SATURDAY... MODELS ARE IN GOOD AGREEMENT THROUGH 24 HOURS. THE UPPER LEVEL TROF WITH SHORTWAVES EJECTING ACROSS THE REGION OVERNIGHT. THE TROF MOVES EAST DURING THE PERIOD AS SURFACE MAKE A SLOW PROGRESSION EAST. A WAVE DEVELOPS ALONG THE SOUTHWEST OF THE FRONT AND MOVES ALONG IT. THE SURFACE FRONT HANGS UP ALONG THE APPALACHIANS BY SATURDAY EVENING. WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE TONIGHT DUE TO THE HIGH LOW LEVEL MOISTURE CONTENT IN THE ATMOSPHERE AND THE LIFT PROVIDED BY THE SHORTWAVES AND SURFACE FRONT. THE TEMPERATURES ARE REASONABLE DUE TO THE CLOUD COVER AND PRECIPITATION. SATURDAY NIGHT THROUGH MONDAY NIGHT... THROUGH THE PERIOD WE WILL BE RIDING THE ROLLER COASTER. FRONTAL BOUNDARY MOVES THROUGH SATURDAY NIGHT INTO SUNDAY AND HANGS TO OUR SOUTH AND EAST. SUNDAY SHOULD BE RELATIVELY DRY BUT NEXT SYSTEM MOVES UP FROM THE SOUTHEAST AND MOVES FRONT OVER SOUTHERN PORTIONS OF CWA BY TUESDAY MORNING. ENDING POPS FROM WEST TO EAST ON SATURDAY NIGHT AND SUNDAY. KEEPING SLIGHT CHC EARLY SUNDAY. RE-INTRODUCED SLIGHT CHC POPS LATE MONDAY NIGHT INTO EARLY TUESDAY MORNING. TEMPERATURES CLOSE TO GUIDANCE AND CLUSTER GRIDS. OUT PERIODS TUESDAY --> CONSISTENCY REMAINS AS HIGH PRESSURE ANCHORS OVER THE MID ATLANTIC BOTH AT THE SURFACE AND ALOFT FOR MUCH OF THE PERIOD. AS SURFACE ANTICYCLONE SLIDES OFF THE EAST COAST...SYSTEMS ARE ALLOWED TO TRACK OUR WAY BY WEEKS END. MORE A ZONAL FLOW DEVELOPS BY THURSDAY WHICH CARRIES A FRONT TO THE OHIO RIVER BY AFTERNOON..THEN SOME DEBATE IF IT KEEPS TREKKING TO THE COAST. MID LEVEL HEIGHTS FALL AND WEAKENING UPSTREAM RIDGE SUPPORT PRECIP CHANCES ON THROUGH FRIDAY WITH FRONT STALLING ALONG THE MOUNTAINS. GIVEN ITS DAY 7 WILL CARRY CHANCE POPS THURSDAY NIGHT AND FRIDAY ALL AREAS...WITH SOME AFTERNOON PRECIP MENTION WEST OF THE OHIO RIVER. TEMPS SHALL HAVE A DECENT DIURNAL TUESDAY AND WEDNESDAY WITH LITTLE CLOUD COVER...DAY 6 AND 7 MORE OF A DEBATE ON HOW FAST MOISTURE RETURNS. LEANED ON THE COOLER SIDE THESE DAYS. .RLX... WV...NONE. OH...NONE. VA...NONE. KY...NONE. ELW/SIKORA/99 ********************************************************************
Hazardous weather outlook, Jun 14, 5:30 AM EDT, 13 hours 47 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-141500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 530 AM EDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... HEAVY DOWNPOURS WILL BE POSSIBLE ONCE AGAIN TODAY. ORGANIZED STORMS COULD PRODUCE RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR...WHICH COULD CAUSE LOCAL FLASH FLOODING. SOUTHEAST OHIO...NORTHEAST KENTUCKY AND NORTH CENTRAL WEST VIRGINIA IS MOST AT RISK TODAY...WHILE THE THREAT WILL SPREAD ACROSS THE ENTIRE AREA TONIGHT. .DAYS TWO THROUGH SEVEN... ORGANIZED STORMS WITH HEAVY DOWNPOURS COULD PRODUCE RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR...WHICH COULD CAUSE LOCAL FLASH FLOODING. SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA WILL BE MOST AT RISK. COLEMAN
In the hours before
Special weather statement, Jun 14, 2:41 PM EDT, 4 hours 36 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-142130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EDT SAT JUN 14 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR MUCH OF WEST VIRGINIA...SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...AND EXTREME WESTERN PORTIONS OF VIRGINIA. IN THE WARM AND MOIST AIR MASS...SHOWERS AND THUNDERSTORMS HAVE POPPED UP. SOME OF THESE THUNDERSTORMS ARE PRODUCING SMALL HAIL AND HEAVY RAIN. IF HEAVY RAIN DOES FALL...MINOR WATER PROBLEMS CAN BE EXPECTED IN POOR DRAINAGE AND LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jun 14, 4:34 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0434 PM EDT SAT JUN 14 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM HARTS WV FLASH FLOOD
06/14/03 LINCOLN BIG HARTS CREEK AND
FRANCIS CREEK AREAS. MUD
SLIDES, ROADS FLOODED AND
WATER IN HOMES.
0420 PM KNOTTSVILLE WV FLASH FLOOD
06/14/03 TAYLOR IN AND AROUND THE
KNOTTSVILLE AREA. ROADS
FLOODED.
JSLocal storm report, Jun 14, 6:00 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0600 PM EDT SAT JUN 14 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM CHAPMANVILLE WV FLASH FLOOD
06/14/03 LOGAN CHAPMANVILLE AND MICHELL
HEIGHTS AREAS. NUMEROUS
ROADS FLOODED.
0552 PM HURRICANE WV FLASH FLOOD
06/14/03 PUTNAM 2.61 INCHES IN AN HOUR
REPORTED BY WEATHER SERVICE
FAMILY MEMBER. HURRICANE
AND TEAYS VALLEY AREAS.
NUMEROUS ROADS FLOODED.
ROUTE 60 FROM HURRICANE TO
ST. ALBANS FLOODED.
0542 PM SISSONVILLE WV FLASH FLOOD
06/14/03 KANAWHA COUNTY ROUTE 21 AND HOMES
FLOODED IN SISSONVILLE
AREA.
JSLocal storm report, Jun 14, 6:03 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
603 PM EDT SAT JUN 14 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
545 PM CHARLESTON WV FLOODING
06/14/03 KANAWHA EVENT OCCURRED BETWEEN
530 PM AND 545 PM
STREAMS OVER ROADS OR
IN BUILDINGS.Local storm report, Jun 14, 6:03 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
603 PM EDT SAT JUN 14 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
545 PM POCATALICO WV FLOODING
06/14/03 KANAWHA WATER OVER ROUTE 622.Local storm report, Jun 14, 6:23 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0623 PM EDT SAT JUN 14 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0607 PM NORMANTOWN WV FLASH FLOOD
06/14/03 GILMER MOBILE HOME FLOODED ALONG
ROUTE 33.
0620 PM CULLODEN WV FLASH FLOOD
06/14/03 CABELL CHARLES CREEK ROAD AND
BALLS BRANCH ROAD FLOODED
IN THE CULLODEN AREA.
JSThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:42 PM EDT | Flash Flood Warning | RLX | Athens, Washington | 3 hr |
Nearby
Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.